Skip to main content

Fatal hepatotoxicity secondary to nimesulide

Abstract.

This report describes a 57-year-old female patient with chronic lumbago, who died from the sequelae of acute liver failure induced by nimesulide medication. Nimesulide is a non-steroidal anti-inflammatory drug (NSAID) which preferentially inhibits cyclo-oxygenase 2 and has been associated with a total of 13 reported cases of severe liver injury including our case. On the basis of the literature reports, the following features of nimesulide-associated hepatotoxicity were identified: female sex (84% of cases), age (mean age 62 years), jaundice as a primary manifestation (90%) and the absence of peripheral blood eosinophilia. The average duration of therapy of the published cases was 62 days (range 7–180 days). Based on spontaneous reports to the World Health Organization, nimesulide induces a high proportion of severe adverse hepatic reactions compared with other NSAIDs registered in Switzerland. Hepatotoxicity thus represents an important risk factor of nimesulide usage.

This is a preview of subscription content, access via your institution.

Author information

Authors and Affiliations

Authors

Additional information

Accepted in revised form: 19 April 2001

Electronic Publication

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Merlani, G., Fox, M., Oehen, HP. et al. Fatal hepatotoxicity secondary to nimesulide. Eur J Clin Pharmacol 57, 321–326 (2001). https://doi.org/10.1007/s002280100312

Download citation

  • Received:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s002280100312

  • Hepatitis Non-steroidal antiinflammatory drugs Adverse drug reaction